Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 47, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 4, 2022, 1:25 PM CDT for Cherokee County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 1:25 PM CDT (18:25 UTC)
- Expired
- Sep 4, 2022, 6:08 PM CDT
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WGUS54 KBMX 041825
FFWBMX
ALC019-042315-
/O.NEW.KBMX.FF.W.0047.220904T1825Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
125 PM CDT Sun Sep 4 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Northern Cherokee County in northeastern Alabama...
* Until 615 PM CDT.
* At 125 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 6 and 8 inches
of rain have fallen. Additional periods of rain, some heavy, are
expected over the coming hours. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. At
1:20 PM, the Cherokee Emergency Management Agency
reported a bridge was at risk of washing out due along
County Road 828 due to elevated creek levels.
Additional flooding is likely occurring, especially
across the northern portions of Cherokee County.
* Some locations that will experience flash flooding include...
Little River Canyon National Preserve, Blanche, Chesterfield, New
Moon and Broomtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3449 8556 3450 8556 3450 8555 3451 8553
3452 8552 3453 8552 3452 8551 3436 8548
3436 8565 3437 8563 3438 8563 3439 8562
3440 8561 3442 8560 3443 8558 3447 8558
3447 8557 3449 8557
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
89^GSatterwhite2 follow-up statements
936
WGUS74 KBMX 041909
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
209 PM CDT Sun Sep 4 2022
ALC019-042315-
/O.CON.KBMX.FF.W.0047.000000T0000Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
209 PM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS
EVENING FOR NORTHERN CHEROKEE COUNTY...
At 209 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 6 and 8 inches of
rain have fallen. Additional periods of rain, some heavy, are
expected over the coming hours. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. At 1:20
PM, the Cherokee Emergency Management Agency reported a
bridge was at risk of washing out along County Road 828
due to elevated creek levels. Additional flooding is
likely occurring, especially across the northern
portions of Cherokee County.
Some locations that will experience flash flooding include...
Little River Canyon National Preserve, Blanche, Chesterfield, New
Moon and Broomtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3449 8556 3450 8556 3450 8555 3451 8553
3452 8552 3453 8552 3452 8551 3436 8548
3436 8565 3437 8563 3438 8563 3440 8561
3442 8560 3443 8558 3447 8558 3447 8557
3449 8557
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
89^GSatterwhite526
WGUS74 KBMX 042308
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
608 PM CDT Sun Sep 4 2022
ALC019-042318-
/O.CAN.KBMX.FF.W.0047.000000T0000Z-220904T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
608 PM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHEROKEE COUNTY...
Flood waters are receding. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 700 PM CDT Monday for a
portion of central Alabama.
LAT...LON 3449 8556 3450 8556 3450 8555 3451 8553
3452 8552 3453 8552 3452 8551 3436 8548
3436 8565 3437 8563 3438 8563 3440 8561
3442 8560 3443 8558 3447 8558 3447 8557
3449 8557
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:04 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 4, 1:04 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 104 PM CDT Sun Sep 4 2022 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 104 PM CDT Sun Sep 04 2022/ Through Monday. Little change in the overall pattern today with mid level ridging persisting over Utah while a mid level trough extends from over Wisconsin southwest to over Southwest Missouri. A weak stationary front was analyzed from along the Red River in Northern Texas east into the Mid South Region and further east across the Tennessee Valley Region into Central Georgia. To our northwest, a cold front was analyzed from low pressure in Southwest Missouri northeast into Maine. High moisture content through much of the atmospheric column, as measured by the BMX 04/12z sounding along with multichannel satellite imagery, persists across the area. The presence of lower heights aloft to the northwest with low-level winds from the southeast will contribute to continued destabilization with sufficient lapse rates to support at least scattered showers with some thunderstorms. The quality and breadth of moisture content will continue to support tropical downpours with heavy rainfall posing a risk for localized flooding. This risk is most pronounced across portions of our northeast counties, where rainfall amounts by radar already have exceeded 4 inches in some spots. Continued chances for rain will only increase the concern for water rises along area creeks, streams and waterways along with ponding of water across roads and property in low-lying and poor drainage locations. Today. Expect mostly cloudy skies today with scattered to numerous showers with some thunderstorms today. Winds will be from the southeast at 4-8 mph. Highs will range from the lower 80s northeast to the mid 80s south and west. Tonight. Showers will linger through the evening hours with decreasing thunderstorm potential shortly after sunset. Shower activity will wane but we may see some isolated activity persist overnight. Winds will be light and variable. Lows will range from around 70 north and northeast to readings in the lower 70s south and southwest. Monday. Mid level troughing will persist to our northwest as a cutoff low develops over the Arklatex region on Monday. The anomalous pattern will persist with above-normal rain chances and below- normal high temperatures continuing beyond the short-term forecast period. Expect mostly cloudy skies with scattered to numerous showers along with some thunderstorms across the area Monday. The better chances appear to be across the north and northeast counties, continuing the risk for localized flooding. Winds will be from the south at 3-6 mph. Highs will range from the lower 80s north to the upper 80s south. 05 .LONG TERM... /Updated at 0345 AM CDT Sun Sep 04 2022/ Tuesday through Saturday. A positively-tilted upper-level trough is forecast to generally position from southern Texas northeastward all the way through the Great Lakes at the beginning of the period. However, having already been in place for a couple of days by this point, some changes to its characteristics are expected to occur by Wed/Thu. Guidance suggests a couple embedded shortwave disturbances will eject northeast on Tuesday while another potent shortwave dives south from the Upper Midwest through the Mississippi Valley by Wednesday morning. Thereafter, this shortwave will interact with a small upper-low near the base of the trough and the overall system is expected to "cut off" from the northern stream. The more broad upper low is then progged to slowly meander near the lower Mississippi Valley for (possibly) several days. All things considered, this overall synoptic setup will favor continued wet and stormy conditions across the region for all of the long-term period. Due to the slow-moving nature of the cutoff low through this time, the general forecast has not wavered much. I've maintained elevated rain chances most days, with high temperatures resultantly below their respective climate averages. Tue and Wed may end up being the less active days before mid- to upper-level dynamics/forcing increase on Thu. PoPs are the highest Thu through Sat as the upper low positions near Louisiana with southerly deep-layer flow establishing across the I-65 corridor, along with a zone of upper-level divergence. PWs will remain 1.8-2.2" through this period suggesting scattered to widespread showers and thunderstorms each day. We'll need to monitor forecast trends over the coming days as this scenario could lead to flooding issues. 40/Sizemore && .AVIATION... 18Z TAF Discussion. A wet and unsettled weather pattern will persist across the area through this cycle. Expect rain showers with some thunderstorm activity through the afternoon hours followed by continued chances for showers overnight and again into the day on Monday with some thunderstorms possible by late morning. The highest chances for activity will be across the northern and eastern areas. Potential for thunder will remain too low to include at any terminal today and tomorrow. 05 && .FIRE WEATHER... All fire weather elements will remain below critical thresholds over the coming days. Moisture content will remain elevated with periods of showers and thunderstorms for the next several days, mainly in the afternoon and evening. Surface and transport winds will remain in a southerly to southeasterly direction at 5-10 mph this afternoon before becoming more southwesterly tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 83 68 87 69 / 80 80 30 40 20 Anniston 70 84 70 87 70 / 80 70 30 40 20 Birmingham 71 84 70 87 71 / 80 70 20 40 20 Tuscaloosa 72 85 70 87 71 / 60 60 20 40 20 Calera 70 84 70 87 71 / 70 70 20 40 20 Auburn 71 85 70 88 71 / 80 70 20 30 20 Montgomery 72 88 73 91 73 / 60 60 20 30 20 Troy 72 88 71 91 72 / 50 60 20 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 4, 1:03 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 103 PM CDT Sun Sep 4 2022 ALZ011>015-017>050-052115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 103 PM CDT Sun Sep 4 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rain could result in flash flooding through this evening for parts of Central Alabama. Locations east of Interstate 65 and north of Interstate 20 are most at risk for flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Sunday evening.
In the hours before
Local storm report, Sep 4, 8:13 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 AM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM NON-TSTM WND DMG 2 NNE NEW MOON 34.41N 85.51W
09/04/2022 CHEROKEE AL EMERGENCY MNGR
TREE DOWN ON POWERLINES.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:08 AM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 4, 4:04 AM CDT | Flash Flood Warning | BMX | Cherokee | 4 hr |
| Sep 4, 7:16 AM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 4, 8:00 AM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Sep 4, 11:58 AM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah | 4 hr |
| Sep 4, 11:59 AM CDT | Areal Flood Warning | BMX | Cherokee | 24 hr |
| Sep 4, 2:35 PM CDT | Areal Flood Advisory | BMX | Calhoun | 3 hr |
| Sep 4, 3:35 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Sep 4, 4:20 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
| Sep 4, 4:54 PM CDT | Areal Flood Advisory | BMX | Jefferson | 5 hr |
| Sep 4, 5:31 PM CDT | Flood Watch | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 18 more | 25 hr |
| Sep 4, 6:58 PM CDT | Areal Flood Advisory | BMX | Shelby | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.